Heavy Rain, Virginia Beach (C)
- When
- July 28, 10:27 AM EST
- Where
- Virginia Beach (C) County, 5.31 mi SE of Sigma
- Reported by
- Mesonet
- Coordinates
- 36.670, -75.920
Rainfall total of 2.16 inches was measured at Sandbridge Beach (3 SSE).
Scattered thunderstorms in advance of and along a frontal boundary produced heavy rain and flash flooding across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms in advance of and along a frontal boundary produced heavy rain and flash flooding across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 6:15 AM EST, 4 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
715 AM EDT Fri Jul 28 2017
.SYNOPSIS...
Low pressure affects the region today through Saturday...with a
cold front slowly pushing across the region tonight into
Saturday morning. The front pushes southeast of the area by
Sunday with an upper low sitting overhead through at least
Monday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Lee trough tightens and develops into a meso-low late in the day
as a cold front drops down from the NNW. Ongoing convection
early this morning should primarily move offshore shortly after
sunrise with pockets of showers lingering through mid morning.
After which, daytime heating within the warm sector ahead of the
front will destabilize the atmosphere and allow more storms to
develop this aftn; initially where shortwave energy interacts
with the lee trough and then as conditions become more unstable.
Meanwhile, an open trough over the Upper Great Lakes will dig
into the Ohio Valley today and help to slowly push the cold
front across the area from late this aftn through tonight.
Widespread thunderstorms should be anticipated tonight. Slow
movement of the front, weak sfc-upper level winds, small MBE
vectors, and pwats increasing from roughly 1.50 inches to around
2.00 inches (or 150-175 percent of normal) by this evening, all
indicate that heavy rainfall will impact the region.
Additionally as the upper low interacts with the sfc meso-low, a
deformation zone will develop and enhance rainfall rates in an
already moisture- laden atmosphere...primarily across the
Maryland Lower Eastern Shore, Northern Neck, Middle Peninsula,
and Accomack County in VA. Have really ramped up 6hr QPF amounts
in these areas (00Z model guidance in better agreement) and
expanded the flash flood watch to include the aforementioned VA
areas. While there is still some uncertainty about how far south
the deformation axis will set up, the general trend keeps the
best area for enhancement across the north. Storm total QPF
amounts from today through 18Z Sat range from 2.00 to almost
3.50 inches within flash flood watch area. Convective processes
will be capable of pushing these amounts higher locally under
stronger, slow-moving storm cores. SPC now has the Mid Atlantic
Region within a marginal risk for severe storms today/tonight.
As such, any thunderstorms that develop in this timeframe will
be capable of producing very heavy rainfall, locally strong wind
gusts, frequent lightning, and localized flooding.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The cold front is expected to stall over far SE VA/NE NC on
Saturday before shifting southeast of the area late Saturday
night. Overall, sfc high pressure builds across the Midwest as
the upper low/opening trough sits over the Mid Atlantic Coast
through at least Monday night before shifting ewd and away from
the coast. Showers/storms will be focused along the coast with
more widely scattered storms possible farther inland due to
elevated lift present with the upper low. Precip chances
expected to wane late Saturday night into Sunday as the front
gets shunted farther SE. Once again, primary threats from any
thunderstorms Sat/Sat night will be moderate to heavy rainfall,
locally strong wind gusts, and frequent lightning.
Widespread precipitation, cloud cover, and cooler Canadian air
with the upper trough will keep temperatures 5-10 degrees below
normal Saturday. Highs Sat in the mid-upper 70s NW to
lower 80s SE. Low temperatures cool off nicely with lows each
night in the lower 60s NW to mid-upper 60s SE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Low confidence forecast early next week as the models continue to
offer up different solutions on just how slow and far off the coast
the cut off low tracks. Rather breezy over eastern sections with
continued marine issues early next week. Otw, high pressure over
the mts keeps the rest of the FA dry. Highs Mon in the upr 70s-
lwr 80s except mid 70s at the beaches. Lows in the 60s to near
70 sern beach areas.
High pressure builds across the region for the mid week period.
Highs Tue in the mid-upr 80s except upr 70s at the beaches. Lows
in the mid 60s-lwr 70s. Highs Wed/Thu 85-90. Moisture returns
from the west Thu afternoon. Added slight chc diurnal pops to
the Piedmont.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
A lee trough tightens and develops into a meso-low late in the
day as a cold front drops down from the NNW. Ongoing convection
early this morning should primarily move offshore shortly after
sunrise with pockets of showers lingering through mid morning.
After which, scattered storms will develop this aftn and become
more widespread tonight as the cold front slowly tracks across
the area. Storm movement will be slow, therefore the main
impacts to airfield operations today will be very heavy
rainfall, locally strong wind gusts, frequent lightning,
localized flooding (best potential at KSBY), and IFR CIGS/VIS
(brief periods of LIFR possible under stronger storm cores).
The cold front is expected to stall over far SE VA/NE NC on
Saturday before shifting southeast of the area late Saturday
night. Overall, sfc high pressure builds across the Midwest as
an upper low sits over the Mid Atlantic Coast through at least
Monday night before shifting ewd and away from the coast.
Showers/storms will be focused along the coast with more widely
scattered storms possible farther inland due to elevated lift
present with the upper low. Precip chances expected to wane late
Saturday night into Sunday as the front gets shunted farther SE.
Once again, primary threats from any thunderstorms Sat/Sat night
will be moderate to heavy rainfall, locally strong wind gusts,
and frequent lightning. With rainfall intensity waning, any
brief CIG/VIS reductions will likely be MVFR.
&&
.MARINE...
Relatively quiet in the near term for the marine area, some
enhancement of the winds with showers/tstms with brief gusts to
20-25 kt, but outside of any convection winds are mainly 15 kt
or less. Similar conditions through today into this evening
with S/SW winds mainly 10-15 kt outside of convection, slowly
shifting to the W/NW late tonight/early Sat. Seas avg 2-4 ft and
Bay waves up to 2 ft.
The main story continues to be a strong cold frontal passage
Sat/Sat night (by mid summer standards). Latest NAM/GFS/ECWMF/GEM
have now trended much closer with respect to timing and the
overall position of the primary features, lending to increasing
confidence in the marine forecast. At least SCA Headlines will
be needed, but given that it will be a late 3rd/4th period (and
beyond) event, its too early to issue any SCA headlines with the
morning package. Did issue a Gale watch for coastal waters N of
Cape Charles for late Sat/Sat night given an area of 850 mb
U-anomaly (easterly) winds of 4 std dev from NJ to the Delmarva.
If it does occur this would be of the marginal Gale variety
(i.e. sustained winds 25-30 kt with gusts to 35 kt). In any
event, a decent surged noted to develop by Sat aftn from N to S
across the waters as sfc low deepens along/just off the Delmarva
coast, followed by strong CAA, especially Sat night. Seas build
to 7-10 ft for coastal waters by Sat night/Sun, with 4-5 ft
waves for the Bay.
Conditions slowly improve Sun night/Monday, but ongoing SCA's
will persist due to lingering NE swell will likely result in
marine issues through at least late Mon or Tue.
&&
.TIDES/COASTAL FLOODING...
Water levels have slowly diminished with no additional
statements needed. However, at least minor flooding may be
possible Sunday/Mon along the coast and in the lower Bay with
the strong N/NE flow behind the departing sfc low and associated
cold front.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for MDZ021>025.
NC...None.
VA...Flash Flood Watch from 2 PM EDT this afternoon through
Saturday afternoon for VAZ064-075>078-084>086-099-517>522.
MARINE...Gale Watch from Saturday afternoon through late Saturday night
for ANZ650-652-654.
&&
SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...MPR
AVIATION...BMD
MARINE...LKB
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 450 AM EDT Fri Jul 28 2017 MDZ021>025-VAZ064-075>078-084>086-099-517>522-290900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester- Middlesex-Mathews-Accomack-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 450 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Additionally, there is a marginal risk for severe weather today and tonight. A few storms may be capable of producing strong wind gusts, heavy rainfall, and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>083-087>090-092- 093-095>098-100-509>516-523>525-290900- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 450 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe weather today and tonight. A few storms may be capable of producing strong wind gusts, heavy rainfall, and frequent lightning. Localized minor flooding may also be possible during this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DeRosa
Special Weather Statement
National Weather Service Wakefield VA
605 AM EDT FRI JUL 28 2017
NCZ015>017-032-102-VAZ096>098-281100-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western
Currituck-Suffolk-Virginia Beach-Chesapeake-
605 AM EDT FRI JUL 28 2017
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT CAMDEN...
PASQUOTANK...SOUTHERN PERQUIMANS...AND CURRITUCK COUNTIES...THE CITY
OF CHESAPEAKE...THE EAST CENTRAL CITY OF SUFFOLK AND THE CITY OF
VIRGINIA BEACH...
At 604 AM EDT, showers with heavy rain were located along a line
extending from near Downtown Suffolk to near Northwest to Camden to
Burgess. Movement was east at 40 mph.
Rainfall amounts of up to 1 inch are possible with these showers.
These showers will be near...
Camden, Indiantown, Whitehall Shores, Shiloh, Back Bay and Moyock
around 610 AM EDT.
Currituck around 615 AM EDT.
Knotts Island around 620 AM EDT.
Great Bridge and Weeksville around 625 AM EDT.
Corolla and Fentress around 630 AM EDT.
Old Trap around 635 AM EDT.
Princess Anne around 640 AM EDT.
Grandy around 645 AM EDT.
Other locations impacted by these showers include Portlock, Poplar
Branch, Spot, Yeopim Station, Pungo, Jacocks, Light Nixon Fork,
Spences Corner, Goose Creek and Taylors Beach.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3617 7591 3618 7600 3614 7600 3615 7606
3613 7611 3612 7617 3610 7621 3612 7657
3617 7658 3631 7630 3653 7627 3677 7668
3682 7592 3660 7583 3624 7573 3622 7577
3620 7576 3619 7579 3609 7575 3607 7580
TIME...MOT...LOC 1004Z 267DEG 37KT 3674 7652 3656 7612 3633 7617 3616
7641
BROWNSpecial Weather Statement
National Weather Service Wakefield VA
711 AM EDT FRI JUL 28 2017
NCZ017-102-VAZ097-098-281200-
Eastern Currituck-Western Currituck-Virginia Beach-Chesapeake-
711 AM EDT FRI JUL 28 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN CURRITUCK ...
THE SOUTHEASTERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF
VIRGINIA BEACH...
At 711 AM EDT, a thunderstorm with heavy rain was located near Knotts
Island, or 10 miles northeast of Currituck, moving east at 25 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Virginia Beach, Great Bridge, Chesapeake, Back Bay, Fentress,
Northwest, Moyock, Knotts Island, Mount Pleasant, Sigma, Sandbridge
Beach, Herberts Corner, Munden, Pungo and Hickory.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3642 7580 3649 7624 3653 7629 3677 7632
3673 7590
TIME...MOT...LOC 1111Z 282DEG 23KT 3658 7591
MINNICKSpecial Weather Statement
National Weather Service Wakefield VA
911 AM EDT FRI JUL 28 2017
NCZ015>017-102-281400-
Eastern Currituck-Pasquotank-Camden-Western Currituck-
911 AM EDT FRI JUL 28 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND EASTERN CURRITUCK COUNTIES...
At 910 AM EDT, a thunderstorm with heavy rain was located near
Grandy, moving east at 30 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Currituck, Grandy, Indiantown, Corolla, Old Trap, Point Harbor,
Knotts Island, Shiloh, Poplar Branch, Spot, Glen Cove, Barco, Goose
Creek, Maple, Aydlett, Harbinger, Jarvisburg, Coinjock, Frog Island
and Powells Point.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3617 7591 3618 7600 3614 7600 3615 7606
3613 7611 3613 7617 3655 7601 3655 7598
3656 7599 3655 7596 3656 7596 3655 7587
3656 7585 3623 7573 3622 7577 3620 7576
3619 7579 3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 1310Z 288DEG 25KT 3623 7581
MINNICKSpecial Weather Statement
National Weather Service Wakefield VA
1025 AM EDT FRI JUL 28 2017
NCZ013>017-030>032-281515-
Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Western
Currituck-Chowan-
1025 AM EDT FRI JUL 28 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMDEN...
PASQUOTANK...PERQUIMANS...NORTHEASTERN BERTIE...SOUTHEASTERN
HERTFORD...GATES...NORTHWESTERN CURRITUCK AND CHOWAN COUNTIES...
At 1022 AM EDT, an area of thunderstorms were clustered over
Nixonton, or 7 miles west of Weeksville, moving southeast at 30 mph.
Locally heavy downpours may produce up to a quick inch of rainfall
over a short period.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3600 7672 3604 7670 3606 7673 3616 7676
3621 7675 3624 7672 3624 7677 3654 7682
3654 7612 3626 7613 3615 7604 3612 7617
3610 7621 3611 7627 3608 7633 3608 7641
3603 7646 3602 7659 3606 7662 3604 7664
TIME...MOT...LOC 1422Z 304DEG 39KT 3618 7630
44Special Weather Statement
National Weather Service Wakefield VA
1126 AM EDT FRI JUL 28 2017
NCZ015>017-031-032-102-281615-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western
Currituck-Chowan-
1126 AM EDT FRI JUL 28 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CAMDEN...SOUTHEASTERN PASQUOTANK...PERQUIMANS...SOUTHEASTERN
CURRITUCK AND SOUTHEASTERN CHOWAN COUNTIES...
At 1126 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Grandy to near Snug Harbor. Movement was
east at 30 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3622 7657 3637 7578 3624 7573 3622 7577
3620 7576 3619 7579 3609 7575 3607 7580
3617 7591 3618 7600 3614 7600 3615 7606
3610 7621 3611 7627 3608 7633 3608 7644
3607 7641 3607 7642 3601 7651
TIME...MOT...LOC 1526Z 256DEG 115KT 3630 7595 3605 7644
44The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
10 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall total of 2.16 inches was measured at Sandbridge Beach (3 SSE).
Portions of Route 202 were flooded.
Rainfall total of 2.12 inches was measured at Smithfield (1 SW).
Rainfall total of 2.26 inches was measured at Chincoteague (1 SW).
Rainfall total of 7.15 inches was measured at Lottsburg (2.3 NNE).
Rainfall total of 2.96 inches was measured at Sparta (3 N).
Rainfall total of 2.24 inches was measured at Onley.
Rainfall total of 2.54 inches was measured at Etna Mills (1 S).
Rainfall total of 2.45 inches was measured at Sandbridge Beach (3 SSE).
Rainfall total of 2.87 inches was measured at New Church.
Rainfall total of 2.01 inches was measured at Back Bay (1 SSW).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716907, 716906, 716908, 716909, 716911, 716912, 716915, 716916, 716917, 716919, 716921.